Virginia, 2012

Flash Flooding and Flooding in Virginia, May 21 to 24, 2012

May 21 to 24, 2012 · NWS LWX · 31 events in 3 counties and zones

Low pressure stalled over Virginia, with easterly winds across northern Virginia advecting deep Atlantic moisture to the area. Clusters of training showers and thunderstorms developed, some with very high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure stalled over Virginia, with easterly winds across northern Virginia advecting deep Atlantic moisture to the area. Clusters of training showers and thunderstorms developed, some with very high rainfall rates. Up to 5.15 inches of rainfall was observed in Prince William County. Flash flooding and later areal flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 8:48 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 21, 8:48 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT MON MAY 21 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL STALL OVER THE AREA THROUGH TUESDAY.
AN UPPER LOW MOVES THROUGH WEDNESDAY AND THURSDAY. HIGH PRESSURE
WILL RETURN TO THE AREA FOR THE MEMORIAL DAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST WV LOOP AND MODEL ANALYSIS SHOWS A BROAD LARGE-SCALE TROUGH
OVER THE ERN-THIRD CONUS..WITH SEVERAL SHORTWAVE TROUGHS ROTATING
AROUND THE TROUGH. ONE OF THESE SHORTWAVE TROUGH IS NEGATIVELY
TILTED AND HAS STALLED NEAR THE BLUE RIDGE. A SELY LLVL JET AHEAD
OF THE TROUGH HAS PRODUCED NUMEROUS TO WIDESPREAD SHOWERS OVER THE
NRN PIEDMONT...NRN VA...THE ERN WV PANHANDLE AND NORTH-CENTRAL MD
FOR MOST OF THE DAY. WITH LITTLE PROGRESSION OF THE LLVL TROUGH...
EXPECT SHOWERS TO CONTINUE OVER THE SAME LOCATIONS THRU THE
REMAINDER OF THE EVE. A STABILIZING ATMOSPHERE LATE TNGT WILL
CAUSE SHOWER ACTIVITY TO DIMINISH LATE TNGT AND ERY TUE MRNG.
ASIDE FROM SCT SHOWERS/TSTMS ACROSS THE FAR SWRN CWA THIS
EVE...THE REMAINDER OF THE CWA SHOULD NOT EXPECT MUCH MORE
THAN AN ISO SHOWER TNGT.

LOW CLOUDS AND FOG WILL DEVELOP LATE THIS EVE AND OVNGT. STRATUS
SHOULD LIMIT COVERAGE AND DENSITY OF FOG. HAVE KEPT PATCHY FOG
WORDING IN THE GRIDS...EXCEPT FOR AREAS OF FOG ALONG THE RIDGE TOPS.
WITH CLOUD COVER AND A MOIST ATMOSPHERE...MIN TEMPS WILL ONLY FALL A
FEW DEGREES FROM CURRENT READINGS...RANGING FROM THE 50S IN THE
POTOMAC HIGHLANDS TO THE MID 60S EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AN UPPER-LEVEL TROUGH WILL APPROACH THE REGION FROM THE WEST WHILE A
SURFACE TROUGH OF LOW PRESSURE REMAINS OVER THE REGION. LOW CLOUDS
AND PATCHY FOG WILL SLOWLY MIX OUT DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. SOME AFTERNOON SUNSHINE IS EXPECTED AND THAT WILL
POTENTIALL LEAD TO MODERATE AMOUNTS OF INSTABILITY.

MODERATE INSTABILITY WILL COMBINE WITH FORCING FROM THE SURFACE
TROUGH TO TRIGGER SOME SHOWERS AND THUNDERSTORMS...MAINLY DURING
THE AFTERNOON HOURS. THUNDERSTORMS WILL BE SLOW MOVING AND
CONTAINING MAY CONTAIN LOCALLY HEAVY DOWNPOURS. WILL HOLD OFF ON
ISSUANCE OF A FLASH FLOOD WATCH ATTM AS FFG IS HIGH AND COVERAGE
OF STORMS ARE UNCERTAIN.

MAX TEMPS WILL BE WARMER TUESDAY COMPARED TO MONDAY DUE TO MORE
AFTERNOON SUNSHINE. MAX TEMPS WILL RANGE FROM THE UPPER 60S ALONG
THE RIDGE TOPS TO THE UPPER 70S AND LOWER 80S ACROSS MOST OTHER
LOCATIONS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
UPPER LEVEL TROUGH OF LOW PRES XPCTD TO MOVE OUT OF THE TN VLLY
TUE NGT AND BECOME A CLOSED LOW OVR THE MID ATLC WED. NOT A
PARTICULARLY DEEP CLOSED LOW...BUT STILL ENOUGH OF ONE THAT HV
PUSHED POPS ACROSS THE ENTIRE CWA TO LKLY FOR WED AFTN. THERE
CERTAINLY COULD BE THUNDER...BUT AT THIS TIME SVR THREAT LOOKS
MINIMAL. THIS LOOKS TO SLOWLY NE AWAY FM THE AREA...AND HV POPS
SLOWLY DIMINISHING AS WELL.

WED AND THU XPCT HIGH TEMPS A80 MUCH OF THE AREA. LOWS IN THE LM60S.

AFTR THE UPR LOW EXITS A PATTERN SHIFT OCCURS. UPR LVL TROF PUSHES
DOWN THE PACIFIC CST..AND IN RESPONSE HGTS START TO RISE IN THE
ERN 1/3 OF THE COUNTRY. AFTR A MUCH-ABV-NRML MAR TEMPS IN APR AND
MAY HV BEEN MORE TEMPERATE. 1000-500 HGTS MAY EXCEED 590 DM...AND
TEMPS COULD TOP 90 DEG...ESPECIALLY SUN AND MON. GIVEN THIS IS
"THE UNOFFICIAL START OF SUMMER" PLUS MEMORIAL DAY WKND WE'RE A
BIT CONCERNED OF HOW PEOPLE WL REACT TO THE CHG. WE'RE A LONG WAY
FM ISSUING ANY HEAT SPECIFIC PRODUCTS BUT WE'VE ADDED MENTION OF
THE WARMER TEMPS/HOLIDAY WKND TO THE HWO. ONLY PTNL FOR TSTMS THIS
WKND LOOKS TO BE DIURNALLY DRIVEN OVR THE MTNS. OTHERWISE SKIES
SHOULD BE M SUN DURG THE DAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A LLVL TROUGH REMAINS STATIONARY NEAR THE BLUE RIDGE THIS EVE.
NUMEROUS SHRA WILL CONTINUE TO IMPACT MRB/IAD THIS EVE...WHICH
WILL ALLOW FLIGHT CAT TO DEGRADE TO IFR LVLS /MAINLY DUE TO CIGS/.
ELSEHWERE...CIGS WILL LOWER TO IFR AROUND OR SHORTLY AFTER
MIDNIGHT. VIFR CIGS LIKELY FOR MOST TERMINALS LATE TNGT AND ERY
TUE MRNG. LOW STRATUS SHOULD LIMIT SFC VSBY IMPACT FROM FOG.

CIGS WILL BE SLOW TO IMPROVE TUE MRNG...AND MAY NOT IMPROVE TO
MVFR UNTIL MIDDAY/ERY AFTN. THE TROUGH WILL REMAIN OVER THE AREA
TUE WHILE BREAKS IN THE CLOUDS TUE AFTN WILL FUEL THE DEVELOPMENT
OF SHRA LATER IN THE DAY. HAVE NOT MENTIONED TS IN THE 00Z
TAFS...BUT IT MAY NEED TO BE ADDED IN LATER TAF CYCLES AS
CONFIDENCE INCREASES.

LOW CIGS/VSBYS XPCTD TUE NGT THRU WED NGT W/ PDS OF RAIN/ISOLD TSTMS.
CONDS SHOULD BE IMPRVG DURG THE 2ND HALF OF THE WK INTO THE WKND
AS A LARGE AREA OF HIGH PRES SETS UP OVR THE ERN U.S.

&&

.MARINE...
LOW PRESSURE WILL REMAIN WEST OF THE WATERS TNGT. AN EAST-SOUTHEAST
FLOW IS EXPECTED DURING THIS TIME. SLY TO SELY WINDS UNDER 15 KT
EXPECTED TNGT.

THE SURFACE TROUGH WILL REMAIN WEST OF THE WATERS TUESDAY. WIND
SPEEDS WILL REMAIN BELOW SCA CRITERIA. SHOWERS AND T-STORMS ARE
POSSIBLE...MAINLY IN THE AFTERNOON.

WINDS XPCTD TO RMN BLO SCA TUE NGT THRU THE END OF THE WORK WK.
RW/TSTMS LKLY ON WED.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES REMAIN AROUND THREE-QUARTERS TO ONE FOOT ABOVE
NORMAL THIS EVE. POSITIVE TIDAL ANOMALIES SHOULD REMAIN THE SAME
OR INCREASE GRADUALLY DUE TO THE SELY FLOW. ANOMALIES OF THIS
MAGNITUDE WILL LEAD TO MINOR COASTAL FLOODING ALONG THE UPPER
TIDAL POTOMAC RVR AND WRN SHORE OF THE MD CHSPK BAY FROM
ANNAPOLIS-NWD DURING THE TUE MRNG HIGH TIDE. HAVE ISSUED A COASTAL
FLOOD ADVISORY FOR THESE LOCATIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY FROM 6 AM TO NOON EDT TUESDAY FOR
     DCZ001.
MD...COASTAL FLOOD ADVISORY FROM 6 AM TO NOON EDT TUESDAY FOR
     MDZ007-011-014.
VA...COASTAL FLOOD ADVISORY FROM 6 AM TO NOON EDT TUESDAY FOR
     VAZ054.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KLEIN
PREV DISC...BJL/WOODY!
Hazardous weather outlook, May 21, 8:02 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT MON MAY 21 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
902 PM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COASTAL FLOOD ADVISORY IS IN EFFECT TUESDAY MORNING FOR COASTAL
LOCATIONS ALONG THE UPPER TIDAL POTOMAC RIVER AND ALONG THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY FROM ANNE ARUNDEL
COUNTY NORTHWARD TO HARFORD COUNTY.

MEMORIAL DAY WEEKEND...TEMPERATURES MAY EXCEED 90 DEGREES DURING
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
902 PM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MEMORIAL DAY WEEKEND...TEMPERATURES EAST OF THE BLUE RIDGE
MOUNTAINS MAY EXCEED 90 DEGREES DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 21, 10:17 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 PM EDT MON MAY 21 2012

MDZ003-004-VAZ031-042-052-053-501-502-WVZ051>053-220445-
FREDERICK MD-WASHINGTON MD-CLARKE VA-MORGAN WV-JEFFERSON WV-
BERKELEY WV-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-FAIRFAX VA-
1117 PM EDT MON MAY 21 2012

...LOCALLY HEAVY RAIN TO AFFECT
FREDERICK...WASHINGTON...CLARKE...MORGAN...JEFFERSON...BERKELEY...
NORTHERN FAUQUIER...SOUTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND FAIRFAX COUNTIES...

AT 1111 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS PRODUCING
LOCALLY HEAVY RAINFALL. THIS LINE OF PRECIPITATION EXTENDS ALONG A
LINE FROM CLEAR SPRING MARYLAND TO MANASSAS VIRGINIA. THIS LINE OF
SHOWERS WILL HAVE THE POTENTIAL TO PRODUCE UP TO ONE INCH OF
RAINFALL AN HOUR IN AREAS THAT HAVE ALREADY RECEIVED ONE TO ONE AND
A HALF INCHES OF RAINFALL TODAY.

LOCATIONS IMPACTED INCLUDE FALLING
WATERS...HILLSBORO...LEESBURG...BRAMBLETON...ASHBURN...CATHARPIN...
MANASSAS PARK AND MANASSAS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3972 7768 3917 7752 3913 7753 3911 7750
      3862 7735 3855 7760 3973 7816
TIME...MOT...LOC 0311Z 180DEG 0KT 3878 7724

The radar

The Sterling radar (KLWX), 23 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

27 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Prince William

When
May 21, 11:02 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 1.62 mi W of Wellington to 1.27 mi WNW of Wellington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.780, -77.580

Wellington Road was closed at Piney Branch Lane due to flash flooding on Piney Branch. A nearby rain gauge recorded 4.90 inches.

Flash Flood, Prince William

When
May 21, 11:05 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 1.75 mi SE of Thoroughfare to 1.78 mi NE of Buckland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.800, -77.650

Old Carolina Road was closed at Thoroughfare Road due to flash flooding. A nearby spotter observed 4.43 inches of rainfall.

Flash Flood, Prince William

When
May 21, 11:20 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 1.08 mi W of Gainesville to 0.97 mi WNW of Gainesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.800, -77.620

Intersection of John Marshall Highway and Cartharpin Road was closed due to high water. A nearby rain gauge measured 4.59 inches.

Flash Flood, Prince William

When
May 21, 11:30 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 2.13 mi SW of Wellington to 2 mi SW of Wellington
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.760, -77.580

Devlin Road was closed at Asheleys Park Lane due to flash flooding. A nearby spotter recorded 2.39 inches of rainfall.

Flash Flood, Prince William

When
May 21, 11:30 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 1.08 mi W of Wellington to 1.02 mi WSW of Wellington
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.780, -77.570

Devlin Road was closed at Jennell Drive due to flash flooding.

Flash Flood, Prince William

When
May 21, 11:30 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 1.62 mi W of Bristow to 1.53 mi NE of Nokesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.720, -77.560

Nokesville Road at Aiden Road was closed due to flash flooding. A nearby spotter observed 5 inches of rain.

Flash Flood, Fauquier

When
May 21, 11:46 PM EST to May 22, 2:00 AM EST
Where
Fauquier County, 3.03 mi ESE of New Baltimore to 3.23 mi ESE of New Baltimore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.750, -77.670

Vint Hill Road was closed between Acorn Farm Lane and Buckland Mill Road due to flash flooding. A nearby spotter tallied 4 inches of rainfall.

Flash Flood, Prince William

When
May 21, 11:54 PM EST to May 22, 2:00 AM EST
Where
Prince William County, 1.38 mi S of Gainesville to 1.62 mi S of Gainesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.780, -77.600

Linton Hall Road was closed due to flash flooding at Harness Shop Road.

Flash Flood, Prince William

When
May 22, 12:07 AM EST to 2:00 AM EST
Where
Prince William County, 0.88 mi NW of Wellington to 0.72 mi NNW of Wellington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.790, -77.560

Prince William Parkway was closed at Balls Ford Road due to flash flooding.

Flash Flood, Prince William

When
May 22, 12:22 AM EST to 2:00 AM EST
Where
Prince William County, 1.76 mi ENE of Gainesville to 1.68 mi ENE of Gainesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.810, -77.570

Lee Highway was closed at Pageland Lane due to flash flooding.

Flash Flood, Prince William

When
May 22, 12:24 AM EST to 2:00 AM EST
Where
Prince William County, Catharpin to 0.37 mi W of Catharpin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.850, -77.570

Sanders Lane was closed at Sudley Road due to flash flooding.

Flash Flood, Prince William

When
May 22, 12:26 AM EST to 2:00 AM EST
Where
Prince William County, 2.07 mi S of Catharpin to 1.53 mi S of Catharpin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.820, -77.570

Pageland Lane was closed at Artemus Road due to flash flooding on Little Bull Run.

Flash Flood, Prince William

When
May 22, 12:29 AM EST to 2:00 AM EST
Where
Prince William County, 0.88 mi NW of Gainesville to 1.12 mi NW of Gainesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.810, -77.610

Heathcotes Boulevard at Cartharpin Road closed due to flash flooding.

Flash Flood, Prince William

When
May 22, 12:30 AM EST to 3:00 AM EST
Where
Prince William County, 1 mi SSW of Aden to 1.35 mi ESE of Aden
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.637, -77.537

A swift water rescue was performed in Aden. Also, Aden Road was washed out near Misty Creek Court.

Flash Flood, Loudoun

When
May 22, 1:00 AM EST to 3:00 AM EST
Where
Loudoun County, 2.55 mi WSW of Purcellville to 1.31 mi WSW of Purcellville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.130, -77.760

East Loudoun Street was partially closed due to flash flooding just east of the Route 7 Bypass. A nearby spotter reported 3.10 inches of rainfall.

Flash Flood, Loudoun

When
May 22, 1:00 AM EST to 3:00 AM EST
Where
Loudoun County, 3.01 mi WNW of Purcellville to 3.11 mi WSW of Hillsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.170, -77.770

Appalachian Trail Road at Woodgrove Road was closed due to flash flooding. A nearby rain gauge tallied 1.76 inches.

Flash Flood, Prince William

When
May 22, 1:00 AM EST to 3:00 AM EST
Where
Prince William County, 2.34 mi SSW of Aden to 2.71 mi SW of Aden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.620, -77.550

Portion of Fleetwood Drive washed away due to flash flooding. A nearby rain gauge documented 4.32 inches.

Flash Flood, Prince William

When
May 22, 2:00 AM EST to 3:00 AM EST
Where
Prince William County, 1.11 mi SSW of Bristow to 1.05 mi S of Bristow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.704, -77.535

Part of Valley View Drive was washed out due to flash flooding.

Flood, Prince William

When
May 22, 3:00 AM EST to 9:00 AM EST
Where
Prince William County, 0.69 mi N of Bristow to 0.48 mi N of Bristow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.730, -77.530

Piper Lane near a commuter rail station was flooded due to Broad Run exceeding its banks.

Flood, Prince William

When
May 22, 3:00 AM EST to 9:00 AM EST
Where
Prince William County, 2.4 mi SSW of Wellington to 1.83 mi S of Manassas Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.748, -77.567

Three swift water rescues were performed in Broad Run floodwaters.

Flood, Prince William

When
May 22, 9:00 AM EST to 3:00 PM EST
Where
Prince William County, 0.54 mi W of Brentsville to 0.82 mi NE of Aden
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.680, -77.510

Several roads remain flooded and closed south of Bristow due to earlier rainfall. Closed roadways included Old Church Road and Bristow Road.

Flash Flood, Prince William

When
May 23, 2:00 AM EST to 3:00 AM EST
Where
Prince William County, 1.38 mi S of Bristow to 1.39 mi SSE of Bristow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.700, -77.530

Valley View Drive was closed between Crockett Road and Bristow Road due to flash flooding.

Flash Flood, Prince William

When
May 23, 2:00 AM EST to 3:00 AM EST
Where
Prince William County, 1.62 mi W of Rixlew to 1.4 mi SSE of Wellington
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.750, -77.530

Hornbreaker Road was closed between Nokesville Road and Industrial Road due to overflowing stream.

Flash Flood, Prince William

When
May 23, 2:18 AM EST to 3:30 AM EST
Where
Prince William County, 1.48 mi SSE of Nokesville to 1.65 mi SSE of Nokesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.680, -77.570

Aden Road was closed at Carriage Ford Road due to flash flooding.

Flash Flood, Fauquier

When
May 23, 5:44 PM EST to 8:30 PM EST
Where
Fauquier County, 2.69 mi W of Halfway to 2.97 mi W of Halfway
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.920, -77.780

High water rescue was performed at the intersection of Zulla Road and Smitten Farm Lane due to flash flooding. A nearby spotter totaled 3.33 inches of rainfall.

Flash Flood, Prince William

When
May 23, 6:00 PM EST to 8:00 PM EST
Where
Prince William County, 1.08 mi E of Hickory Grove to 0.75 mi ESE of Hickory Grove
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.900, -77.610

A high water rescue was performed at the intersection of Little River Road and Logmill Road. A nearby rain gauge recorded 3.27 inches.

Flash Flood, Fauquier

When
May 23, 7:43 PM EST to 9:00 PM EST
Where
Fauquier County, 1.28 mi WSW of Calverton to 0.69 mi WSW of Calverton
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.620, -77.690

Portion of Route 28 near Southeastern Alternative School was closed due to flash flooding.

Flash Flood, Prince William

When
May 23, 8:02 PM EST to 9:00 PM EST
Where
Prince William County, 0.88 mi NW of Canova to 0.78 mi NW of Canova
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.690, -77.440

A portion of Dumfries road was closed between Purcell Road and Hoadly Road due to flash flooding.

Flash Flood, Prince William

When
May 23, 8:27 PM EST to 10:00 PM EST
Where
Prince William County, 0.54 mi W of Longview to 0.58 mi W of Longview
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.730, -77.480

A water rescue was performed at Lucasville Road and Hidden Spring Drive due to flash flooding.

Flash Flood, Prince William

When
May 23, 8:33 PM EST to 10:00 PM EST
Where
Prince William County, 1.48 mi SSE of Manassas Arpt to 1.05 mi SSE of Manassas Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.700, -77.510

Flash Flooding forced the closure of Bristow Road near Wright Lane.

Flood, Prince William

When
May 23, 10:00 PM EST to May 24, 4:00 AM EST
Where
Prince William County, 1.45 mi NW of Brentsville to 1.23 mi ENE of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.695, -77.519

Numerous roads were closed in the Bristow area due to flooding from earlier heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375529, 375530, 375531, 375534, 375535, 375536, 375537, 375538, 375539, 375540, 375542, 375543, 375544, 375866, 375867, 375868, 375869, 375870, 375872, 375873, 375874, 375875, 375876, 375877, 375878, 375879, 375880, 375881, 375882, 375883, 375884.